Alert archive / Washington / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 1, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at Jun 15, 2021, 12:09 AM PDT for Columbia County, Walla Walla County, Washington; Umatilla County, Oregon. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2021, 12:09 AM PDT (07:09 UTC)
- Expired
- Jun 15, 2021, 12:45 AM PDT
- In force
- 36 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Umatilla County, OR, Columbia County, WA, Walla Walla County, WA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 7.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2457 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
242
WUUS56 KPDT 150709
SVRPDT
ORC059-WAC013-071-150745-
/O.NEW.KPDT.SV.W.0001.210615T0709Z-210615T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
1209 AM PDT Tue Jun 15 2021
The National Weather Service in Pendleton Oregon has issued a
* Severe Thunderstorm Warning for...
Northeastern Umatilla County in northeastern Oregon...
Southeastern Walla Walla County in southeastern Washington...
Southern Columbia County in southeastern Washington...
* Until 1245 AM PDT.
* At 1209 AM PDT, a severe thunderstorm was located 9 miles southeast
of Dixie, or 14 miles east of Walla Walla, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Walla Walla, Dayton, Waitsburg, Dixie, Huntsville, Ski Bluewood and
Kooskooskie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4600 11786 4600 11798 4582 11798 4582 11826
4633 11831 4641 11795 4628 11774
TIME...MOT...LOC 0709Z 188DEG 39KT 4601 11806
HAIL...1.00IN
WIND...60MPH
$$
VP2 follow-up statements
284
WWUS56 KPDT 150721
SVSPDT
Severe Weather Statement
National Weather Service Pendleton OR
1221 AM PDT Tue Jun 15 2021
ORC059-WAC013-071-150745-
/O.CON.KPDT.SV.W.0001.000000T0000Z-210615T0745Z/
Umatilla OR-Walla Walla WA-Columbia WA-
1221 AM PDT Tue Jun 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM PDT
FOR NORTHEASTERN UMATILLA...SOUTHEASTERN WALLA WALLA AND SOUTHERN
COLUMBIA COUNTIES...
At 1220 AM PDT, a severe thunderstorm was located near Dixie, or 12
miles south of Dayton, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Walla Walla, Dayton, Waitsburg, Dixie, Huntsville, Ski Bluewood and
Kooskooskie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4600 11786 4600 11798 4582 11798 4582 11826
4633 11831 4641 11795 4628 11774
TIME...MOT...LOC 0720Z 188DEG 39KT 4613 11803
HAIL...1.00IN
WIND...60MPH
$$
VP141
WWUS56 KPDT 150742
SVSPDT
Severe Weather Statement
National Weather Service Pendleton OR
1242 AM PDT Tue Jun 15 2021
ORC059-WAC013-071-150752-
/O.EXP.KPDT.SV.W.0001.000000T0000Z-210615T0745Z/
Umatilla OR-Walla Walla WA-Columbia WA-
1242 AM PDT Tue Jun 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UMATILLA...
SOUTHEASTERN WALLA WALLA AND SOUTHERN COLUMBIA COUNTIES WILL EXPIRE
AT 1245 AM PDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4600 11786 4600 11798 4582 11798 4582 11826
4633 11831 4641 11795 4628 11774
TIME...MOT...LOC 0742Z 188DEG 39KT 4630 11800
$$
VPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:40 PM PDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 14, 10:40 PM PDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 1040 PM PDT Mon Jun 14 2021 Updated Aviation Discussion .SHORT TERM...Showers and thunderstorms have developed east of the Cascades, with two south-north oriented lines--one across the western Columbia Basin and north central Oregon and another line across Baker and Union Counties. Storms have produced mostly in- cloud lightning and occasional CG strikes with rainfall amounts up to 0.1 inch. A combination of rain cooled air and a tight pressure gradient has resulted in localized wind gusts of 35-45 mph and as high as 50 mph. Minor updates to the forecast were to bump up winds in a few locations and add the potential for gusty winds with thunderstorms tonight. SPC scaled back the marginal risk tonight with only a small portion of our forecast area, and I agree. An interesting frontal boundary will set up from the eastern Columbia Basin to the Blue Mtn Foothills tonight. Aided by a mid and high level jet with H7 winds of around 45 kts, there will be a 3-6 hour period of widespread precipitation after midnight. QPF amounts of 0.25-0.5 inch are possible. CAMS models have been consistently showing this band, although the HRRR has been on the lower end of the range with the latest runs. By 15Z, the band will be east and out of the area. Wister/85 && .AVIATION...06Z TAFs...Based on forecast soundings and NBM CIG heights, the 06Z TAFs at RDM, BDN, ALW and PDT show lowering CIGS over the next several hours and are forecast to lower to around 2500- 3500 feet due to showers. Showers will taper off and conditions will improve by 15Z. From 15Z-00z, widespread VFR conditions are expected with CIGS 6-12K feet and higher clouds above. After 00Z/16th, clouds will lift and clear out and will be FEW-SCT Tuesday evening. Winds are generally 15 kts or less but gusts to 20-25 kts are possible near showers and Tuesday afternoon. Wister && .PREV DISCUSSION... /issued 455 PM PDT Mon Jun 14 2021/ REST OF SHORT TERM...through Wednesday...Tomorrow, the upper level trough will breakdown and lift to the northeast with the bottom of the trough passing over the PacNW. This will help to produce another round of showers mainly across the mountain areas and into the Lower Columbia Basin through the afternoon, then quickly diminishing by late tomorrow. Breezy westerly winds will develop across the forecast area by the afternoon as a marine push aided by the trough passage develops. Though winds will be increasing, fire weather concerns will be low as increased relative humidities linger. By Wednesday, the trough will be east of the region with a dry westerly flow aloft. Cloud cover from the previous days will give way to mostly cloudy skies and calm conditions at the surface. The dry zonal flow into the region will persist into the extended period, and will be the start of a drying and warming trend. Lawhorn/82 LONG TERM...Thursday through Monday... The dominant feature heading into the extended timeframe will be a pronounced upper level ridge that looks to build into the Pacific Northwest from the Southern Rockies and Desert Southwest region. This will likely bring a resurgence of summer temperatures and perhaps increasing fire danger with breezy conditions and low humidity. From Thursday through Saturday, ensembles are in rather good agreement regarding the northwestward translation of the upper ridge. A clustering approach to assessing the ensembles reveals most of the disagreement stems from the exact placement of the upper ridge as it eventually makes its way north and west toward the coast. With heights rising each day through week's end, expect a noted warming trend Friday into the weekend with a return of widespread 80s and 90s. The Extreme Forecast Index (EFI) from the ECMWF suggest that while hot temperatures will make a return, exceptionally or unusually hot conditions for mid to late June are not currently expected with values around 0.75 to 0.8. That being said, Heat Risk will increase to moderate levels for sensitive groups by Friday, so staying hydrated and limiting time outdoors will become important. In addition to the increasing heat, humidities will fall into the critical range, generally 10 to 15 percent across much of the Columbia Basin each afternoon. Winds look rather marginal right now for critical fire weather conditions, but moderate confidence (40% to 60%) exists that at least a few areas of the Columbia Basin will see overlapping critical wind and humidity, especially on Saturday. From Sunday into early next week, uncertainty increases as ensembles depict a weak troughy pattern developing as the upper ridge builds offshore. Ensemble clusters fall into two main camps, one with the upper ridge a bit farther east, maintaining hotter conditions. The second scenario is one where the upper ridge becomes centered offshore, allowing a weak troughy pattern to develop across the Pacific Northwest. The outcome will have a substantial impact on high temperatures beyond the weekend, with the first scenario maintaining hot conditions, and the second promoting something closer to seasonal normals. This is captured well when assessing NBM spread for maximum temperatures, which reveals highs ranging from the mid 80s to near 100 degrees depending on the ultimate outcome. Either way, the continuation of dry conditions and potential for low humidity will maintain an elevated fire risk heading into next week. && .PRELIMINARY POINT TEMPS/POPS... PDT 56 74 46 79 / 70 30 0 0 ALW 59 76 51 81 / 80 40 10 0 PSC 61 80 53 83 / 70 20 0 0 YKM 53 77 46 82 / 50 10 0 0 HRI 59 79 50 84 / 60 30 0 0 ELN 50 72 46 79 / 50 20 10 0 RDM 46 69 39 79 / 30 40 0 0 LGD 53 70 44 76 / 70 50 10 0 GCD 52 74 44 81 / 50 50 10 0 DLS 56 76 51 84 / 30 20 10 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && SHORT TERM...85 LONG TERM....84 AVIATION...85
In the hours before
Local storm report, Jun 14, 6:43 PM PDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
643 PM PDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST RICHLAND 46.29N 119.29W
06/14/2021 E50 MPH BENTON WA PUBLIC
50 MPH ESTIMATED WIND GUST FROM SOCIAL MEDIA
&&
JGOATLEYSpecial weather statement, Jun 14, 11:59 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1159 PM PDT Mon Jun 14 2021
ORZ502-507-WAZ029-030-150745-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-Northwest Blue Mountains WA-
Foothills of the Blue Mountains of Washington WA-
1159 PM PDT Mon Jun 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UMATILLA...NORTH
CENTRAL UNION...NORTHWESTERN WALLOWA...SOUTHEASTERN WALLA WALLA AND
COLUMBIA COUNTIES UNTIL 1245 AM PDT...
At 1158 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tollgate, or 18 miles southeast of Walla Walla, moving north at 25
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Walla Walla, Dayton, Waitsburg, Prescott, Dixie, Huntsville,
Tollgate, Spout Springs, Bingham Springs, Ski Bluewood and
Kooskooskie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4568 11792 4566 11835 4641 11838 4643 11799
4637 11768 4634 11767 4633 11761 4629 11761
TIME...MOT...LOC 0658Z 191DEG 21KT 4583 11811
VPThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 11:59 PM PDT | Special Weather Statement | PDT | Columbia | 46 min |
| Jun 15, 12:49 AM PDT | Special Weather Statement | PDT | Columbia, Walla Walla | 41 min |
| Jun 15, 1:58 AM PDT | Special Weather Statement | PDT | Columbia | 62 min |
| Jun 15, 1:05 PM PDT | Special Weather Statement | PDT | Columbia, Franklin, Walla Walla | 55 min |
| Jun 15, 2:10 AM PDT | Severe Thunderstorm Warning | PDT | Umatilla, Union, Wallowa | 35 min |
| Jun 15, 12:37 PM PDT | Special Weather Statement | PDT | Umatilla | 53 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2021Severe Thunderstorm Warnings in Oregon, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.